Skip to main content

SITUATIONAL SYNCOPE

     This column, which appears several times a year, is a resource for EMT-Basics. It covers everything from reviews of basic skills to assisting ALS providers with more advanced interventions in a way designed to enhance understanding and develop a more complete provider. Send thoughts, feedback and ideas for future columns to nancy.perry@cygnusb2b.com.

Scenario
     It's 0730 Sunday morning. You and your partner, assigned to Medic 40, have just completed your rig check-off. You can smell the aroma of coffee drifting out from the day room, and you can't wait for the first cup. Then: "Medic 40, respond 105 West St. for an unresponsive person."

     On scene you find a 60-year-old male lying on the bathroom floor. He is awake, oriented and talking. He tells you that after attempting a bowel movement, he became lightheaded and then woke up on the floor. The man's wife tells you she heard a loud thud and found her husband lying in front of the toilet. She says his eyes were open, but he didn't answer when she spoke to him.

     The man complains of weakness and nausea, but there is no sign of trauma from the fall. He is pale, with a radial pulse of 55, BP of 80/40 and respirations of 28. He agrees to be transported, and you provide ALS care en route. You arrive at the emergency department, and care is transferred. The man's color has improved, and his vital signs are stable.

     If you've spent any time in EMS, you've likely responded to person-down, -unresponsive or even possible cardiac arrest calls, only to arrive on scene and find the person awake and talking. Some of these calls can be attributed to situational syncope (simple faint). Situational syncope is essentially a reproducible vasovagal syncope with a known precipitant. Types of situational syncope include micturition (urination), defecation, tussive (coughing) and carotid sinus syncope. These stimuli result in autonomic reflexes with a vasodepressor response, ultimately leading to transient cerebral hypotension. These incidents are not life-threatening, but can cause morbidity.1 Vagus nerve depression can cause the signs and symptoms usually associated with situational syncope.

Anatomy and Physiology
     The vagus nerve is the 10th cranial nerve. Cranial nerves 9-11 and the internal jugular vein pass through the jugular foramen at the base of the skull.2 The motor fibers of the 10th nerve arise from the nucleus ambiguus (to innervate the somatic muscles of the pharynx and larynx) and from the dorsal motor nucleus (to supply the autonomic innervations of the heart, lungs, esophagus and stomach). The vagus nerve also carries sensory (visceral afferent) fibers from the mucosa in the oropharynx and upper part of the gastrointestinal tract.3 Acetylcholine is the chemical transmitter for the parasympathetic, somatic, preganglionic sympathetic and parts of the central nervous systems. There are chemical compounds that can affect acetylcholine uptake. A common one is nicotine, an acetylcholine agonist which causes tachycardia, hypertension and neuromuscular dysfunction such as muscle weakness. Acetylcholine agonists permit the buildup of acetylcholine at the receptor site and decrease the ability of cholinesterase to clear the pathway. Atropine, an acetylcholine antagonist, can be useful in clearing the blockage of the pathways by acetylcholine agonist overdoses, but is not routinely used in the prehospital setting for situational syncope.

Physical Responses to Vagal Nerve Stimulation
     The vagus nerve is the main nerve of the parasympathetic nervous system. People may respond differently after vagal nerve stimulation. Complaints EMS responders may encounter from patients suffering from vagal nerve stimulation include sweating, difficulty breathing/shortness of breath, blurred vision, loss of hearing and weakness. The patient may relate that they "almost passed out," which would be considered near-syncope. If the patient experienced a true syncopal event, then a bystander or family member may tell you that the patient did not respond when they shook or spoke to him. Post-event confusion is often seen in syncope and usually lasts from seconds to minutes. Other signs and symptoms may last for hours. Both near-syncope and syncope are caused by hypoperfusion to the brain. Seizurelike activity can occur with syncope if the patient is held in an upright position during the event.

Patient Assessment
     Thorough assessment of any patient is important in choosing an appropriate treatment plan. Other, more serious medical conditions may initially present as syncope. Cardiac causes, stroke and hypovolemia from internal bleeding should also be considered. Interviewing witnesses can help glean facts the patient may not remember after a syncopal event. Remember to include assessment findings in your written report. Determine level of consciousness using AVPU (alert, verbal, painful, unresponsive) and include status of orientation to person, place, time and event. The basic ABCs should be evaluated, also assessing D and E (disability and exposure). Initial vitals should be taken and documented for a baseline reference; include BP, heart rate, respirations, SPO2, ETCO2, skin color/temperature/moisture, pupils, GCS and blood glucose level. Attach an EKG (three leads at a minimum; 12 if available) to help further document the cardiac rhythm. Obtain an AMPLE history.

     Special emphasis should be placed on medications. Medications commonly implicated in syncope include:

  • Agents that reduce blood pressure (e.g., antihypertensives, diuretics, nitrates);
  • Agents that affect cardiac output (e.g., beta blockers, digitalis, antiarrhythmics);
  • Agents that prolong the cardiac output (QT) interval (e.g., tricyclic antidepressants, phenothiazine, quinidine, amiodarone);
  • Agents that alter the senses (including alcohol, cocaine, analgesics with sedative properties).1

     Over-the-counter and herbal remedies can mimic the actions of prescription medications. EMS providers should ask about these and document any findings. Also be aware that in recent years, the added concern of combining nitrates and erectile dysfunction medication, causing profound and sometimes irreversible hypotension, has come to light in the medical community.

     Past medical history can also be suggestive. Prior faintness, dizziness or lightheadedness occurs in 70% of patients experiencing true syncope.1 PQRST (provocation, quality, region/radiation/relief, scale of pain, time of onset) can be obtained for any complaints of pain. A head-to-toe exam, including auscultation and palpation, should be completed. Assess for traumatic injury. Falls during syncopal events are common.

Prehospital Treatment
     Initial positioning of the patient may help reverse any cerebral hypoperfusion and prevent seizurelike activity. Placing the patient supine will minimize blood pooling in the lower extremities. Treating the patient for shock will also assist in reducing hypoperfusion. Open and maintain the airway as needed using basic maneuvers or adjuncts. It is possible that advanced airways may be required for prolonged airway assistance or inability to maintain a patent airway. Oxygen should be applied. ALS providers should obtain IV access. Local protocols may indicate administration of a fluid bolus. Test the patient's blood glucose and provide treatment for hypo- or hyperglycemia. Pharmacological interventions may include atropine sulfate to decrease the parasympathetic response. The maximum vagalytic dosage of atropine is 0.04 mg/kg. Patients who continue to be symptomatic after atropine may require a vasopressor such as dopamine. The vasopressor dosing of dopamine is 10-20 mcg/kg/min. Patients who don't improve after pharmaceutical intervention may require transcutaneous pacing. Provide appropriate trauma care for patients displaying injuries. These may include c-spine injuries, head injuries, extremity fractures or lacerations. The patient and treatments should be continually reassessed en route to the receiving facility.

Conclusion
     Situational syncope is a medical condition that EMS responders may encounter. Most syncopal episodes associated with vasodepression or vasovagal events are benign and easily treated by EMS. Some patients will require pharmaceutical support if symptoms worsen or fail to resolve. Appropriate EMS care for these patients will normally result in positive outcomes.

References
1. Morag R, Brenner BE. Syncope. www.emedicine.com/emerg/topic876.htm.
2. Davis RL, Robertson DM. Textbook of Neuropathology, 3rd Ed. Baltimore, MD: Lippincott Williams & Wilkins, 1997.
3. Rowland LP. Merritt's Neurology, 10th Ed. Baltimore, MD: Lippincott Williams & Wilkins, 2000.

Miles Morgan, CCEMT-P, serves as a flight medic with the Air Care Team in Orlando, FL, and as a paramedic with Lake-Sumter EMS in Mount Dora, FL.

Back to Top